Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Have swelling in lower leg. Worried for elephantiasis. Looking for diagnosis, treatment and cure

DOCTOR OF THE MONTH - Sep 2012
Sep 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1416 Questions
Question
I HAVE SWELLING IN MY LOWER LEGS.
TODAY I LEARNT THAT IT COULD BE ELEPHANTIASIS. IS THERE A DIAGNOSIS,TREATMENT AND CURE FOR IT? I AM FROM BANGALORE,INDIA.
Posted Sun, 12 May 2013 in Bones, Muscles and Joints
 
 
Answered by Dr. Das Arindam 2 hours later
Hello,

Thank you for posting a query.

Look, you have told that you have underwent below knee amputation. Now, you are having swelling of legs.

The most common cause of swelling in this situation is accumulation of lymphatic fluids due to idiopathic causes.

Filariasis causing elephantiasis is also a possibility which should be kept in mind. But in that case you should experience fever especially in night, pain in legs and enlarged glands in groin. If you do not have any symptoms like this, then filariasis could be a rare possibility.

Now, for diagnosis, a blood sample is to be drawn at the time of fever, not in other time. A thick and thin smear is necessary. For this, you have to get admitted in hospital. A complete hemogram is necessary to prove hyper-eosinophilia.

Now a days, a fine needle aspiration cytology (FNAC) from the swelling may also lead us to diagnosis of the disease.

So, consult with a general physician first for a detailed clinical examination. After that, follow your doctor for investigations.

If filariasis is confirmed, then diethylcarbamazine should be started with or without albendazole. For fever, a paracetamol group of drug will be enough.

Lastly, consult with a general physician for further management accordingly.

Hope this information suffices. Let me know, if you have any more question.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor